Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Morristown, TN

August 20, 2004Marion County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 20, 2004, 4:30 PM CDT for Marion County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 4:30 PM CDT (21:30 UTC)
Expired
Aug 20, 2004, 6:30 PM CDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 202133
FFWMRX
TNC115-202330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE

* UNTIL 630 PM CDT

* AT 425 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED A FLASH    
  FLOODING ALONG HIGHWAY 72 NEAR JASPER. THE THUNDERSTORMS PRODUCING 
  THE FLASH FLOOD WERE MOVING NORTHEAST AT 25 MPH WITH ADDITIONAL    
  THUNDERSTORMS LIKELY TO CONTINUE BEHIND THEM.

* LOCATIONS IN THE WARNING INCLUDE...
  JASPER...HALETOWN (GUILD)...SOUTH PITTSBURG...ORME...MARTIN
  SPRINGS...PRENTICE COOPER STATE FOREST...WHITWELL...POWELLS
  CROSSROADS...GRIFFITH CREEK

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT ONE TO ONE 
AND A HALF INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR. AN 
ADDITIONAL TWO INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT HOUR OR 
TWO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3522 8586 3500 8586 3500 8539 3521 8536
      3534 8556

$$

DMG
1 follow-up statement
000 
WGUS74 KMRX 202320
FFSMRX
TNC115-202330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM CDT FRI AUG 20 2004

...THE FLASH FLOOD WARNING FOR MARION COUNTY WILL BE ALLOWED TO 
EXPIRE AT 630 PM CDT...

AT 617 PM CDT...LOCAL LAW ENFORCEMENT REPORTED THAT THE EARLIER 
FLASH FLOODING WAS RAPIDLY DIMINISHING...WHILE DOPPLER RADAR 
INDICATED THAT ONLY LIGHT RAINFALL CONTINUED ACROSS MARION COUNTY. 
SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS 
FLOODING HAS ENDED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS FOR 
THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3525 8540 3500 8546 3499 8587 3524 8583
      3533 8557

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 1:56 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 20, 1:56 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT FRI AUG 20 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...STORMS EXPANDING IN
COVERAGE TO OUR WEST AND SOUTHWEST AS INFLUENCE OF SYSTEM IN
SOUTHERN PLAINS IS BEGINNING TO BE FELT INTO SE US.  WINDS HAVE
INCREASED AHEAD OF SYSTEM AND SEVERE THREAT REACHES INTO OUR WESTERN
COUNTIES AS INDICATED BY SEVERE WATCH #767 VALID UNTIL 7 PM CDT.
OTHERWISE...FRONT WILL MOVE THROUGH TOMORROW AND BRING SLIGHTLY
DRIER AND COOLER AIR INTO THE REGION.  THIS SHOULD LIMIT THE NUMBER
OF SHOWERS FROM SAT NIGHT THROUGH SUNDAY NIGHT TO NEARLY NONE.
OVERNIGHT TONIGHT WILL SEE WIDESPREAD SHOWERS AND SOME STORMS...WITH
ANOTHER ROUND OCCURRING DURING THE FIRST HALF OF TOMORROW WITH
FRONTAL PASSAGE.  WENT MORE WITH THE GFS TIMING OF THE
SYSTEM...ALTHOUG THE DIFFERENCES WERE MINOR.  TEMPS IN GUIDANCE
NUMBERS WERE DIFFICULT TO ARGUE WITH AND WENT WITH THE WARMER
NUMBERS OVERNIGHT AND THEN PRETTY MUCH AN AVERAGE AFTER THAT.

.LONG TERM...(MONDAY THROUGH FRIDAY)...DRIER WEATHER IN PLACE ON
MONDAY.  MOISTURE INCREASING FOR THE REST OF THE PERIOD.  MODELS
INDICATING A SHORTWAVE MOVING IN ON TUESDAY...WILL ADD SLIGHT CHANCE
POPS FOR TUESDAY AFTERNOON AND EVENING.  WARM FRONT MOVES INTO
REGION TUESDAY NIGHT...WILL GO WITH CHANCE POPS FOR WEDNESDAY WITH
DECENT MOISTURE AND LIFT ADVERTISED.  MOISTURE LINGERING THURSDAY
AND FRIDAY AS RIDGE BUILDS BACK IN...WILL GO FOR SLIGHT CHANCE POPS
WITH MOSTLY DIURNAL ACTIVITY EXPECTED BOTH DAYS.  GUIDANCE
TEMPERATURES LOOK REASONABLE...DIDNT STRAY TOO FAR FROM THEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  82  66  88 /  90  60  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  81  65  87 /  90  60  10  10
OAK RIDGE, TN  70  81  65  87 /  90  60  10  10
TRI CITIES AIRPORT, TN  68  78  60  84 /  90  60  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH #767 IN EFFECT UNTIL 7 PM CDT FOR
MARION...SEQUATCHIE...AND BLEDSOE COUNTIES.
VA...NONE.

&&

SP/GH
Hazardous weather outlook, Aug 20, 4:15 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT FRI AUG 20 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-211000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
515 PM EDT (515 PM CDT) FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
IN ADVANCE OF A COLD FRONT...STRONG TO POTENTIALLY SEVERE
THUNDERSTORM WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING.
SEVERE THUNDERSTORM WATCHES #767 AND #770 ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

In the hours before

Special weather statement, Aug 20, 2:06 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT FRI AUG 20 2004

TNZ081-082-098-210000-
BLEDSOE-MARION-SEQUATCHIE-
206 PM CDT FRI AUG 20 2004

...SEVERE THUNDERSTORM WATCH NUMBER 767 IS IN EFFECT FOR THE SOUTHERN
CUMBERLAND PLATEAU IN SOUTHEAST TENNESSEE UNTIL 7 PM CDT (8 PM EDT)
THIS EVENING...

A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS SOUTHCENTRAL
TENNESSEE WILL MOVE EAST AT 30 MPH INTO BLEDSOE...SEQUATCHIE...AND
MARION COUNTIES IN SOUTHEAST TENNESSEE LATE THIS AFTERNOON.  SOME OF
THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND HAIL
UP TO GOLFBALL SIZE.

RESIDENTS IN AND NEAR THE WATCH AREA WILL NEED TO KEEP ABREAST
OF THE LATEST WEATHER DEVELOPMENTS.  PLEASE STAY TUNED TO YOUR
NOAA WEATHER RADIO AND FAVORITE RADIO AND TV STATIONS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:30 PM CDTSevere Thunderstorm WarningMRXMarion45 min
Aug 20, 4:16 PM CDTSevere Thunderstorm WarningMRXSequatchie44 min
Aug 20, 4:57 PM CDTSevere Thunderstorm WarningMRXHamilton48 min
Aug 20, 5:19 PM CDTSevere Thunderstorm WarningMRXBradley56 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.